Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 1999, 6:42 PM CDT for Humboldt County, Wright County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1999, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 6, 1999, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Humboldt County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 6, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1851 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
881 WUUS1 KDSM 062343 RRA SVRDSM IAC091-197-070015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA WESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 715 PM CDT * AT 641 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHEAST OF FORT DODGE OR 4 MILES WEST OF EAGLE GROVE... MOVING NORTHEAST AT 45 MPH. * THIS STORM CAN BE EXPECTED NEAR... EAGLE GROVE BY 645 PM CDT GOLDFIELD BY 648 PM CDT HOLMES BY 653 PM CDT CLARION BY 658 PM CDT BELMOND BY 710 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. JJ/BS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:33 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 2:33 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT SUN JUN 6 1999 MAIN CONCERN NR TERM TSTM TRENDS. CONVECTION HAS ALREADY DVLPD FM SWRN CORNER OF STATE TWRD KADU AND SHOULD CONTINUE FILLING IN FARTHER N ALG MSTR CNVGNC AXIS...WHICH 18Z SFC ANLYS PLACES JUST AHD OF WEAK CDFNT ALG KEST-KCBF LN. SVR POTENTIAL LOOKS GOOD WITH 18Z LAPS THETA-E ANLYS PLACING BEST CNVGNC N OF CURRENT AREA WITH CAPES AOA 3500 J/KG. SHEAR ALSO INCRG WITH H7 50KT SPEED MAX CROSSING MO RVR PER RECENT PROFILER DATA. MDLS IN GENERAL AGREEMENT PUSHING CNVGNC AREA SLOWLY ACRS FA TNGT THEN TO E BY 12Z ENDING PCPN THREAT. LCLLY HVY RAINS WL FALL WITH SOME TSTMS TRAINING SW TO NE BUT AREAL CVRG SHOULD BE LTD ENOUGH TO PRECLUDE WDSPRD HVY RAINS. FLASH FLOOD GUID HAS ALSO REBOUNDED OVR MUCH OF CWA XCP TWRD MN BORDER WHICH SAW SVRL INCHES LAST NGT SO WL HOLD OFF ON FLASH FLOOD WATCH ATTM (COORD W/DVN). SVR WX SEEMS TO BE GREATER THREAT. THERMAL TROF SLIDES ACRS IA EARLY MON...THEN WRM AND HUMID AMS MAKES A QUICK RTRN FOR LATER PDS. UPR LOW OVR SD LIFTS QUICKLY NEWD AND YET ANOTHER LG WV TROF SETTLES INTO WRN U.S WITH RDG BUILDING INTO GTLKS KEEPING FA DRY THRU 72 HRS. SOME WEAK LOW LVL CNVGNC NOTED BUT NOT ENOUGH TO BUCK CONTINUITY OF GOING FCST. MAIN WX FEATURE WL BE SUMMERY...MUGGY AND STAGNANT AMS. FOR EXTENDED PD...MDLS SEEM TO BE IN GENERAL AGREEMENT WITH PERSISTENT LG WV PTN KEEPING IA BTWN WRN TROF AND ERN RDG ON SRN FRINGE OF SWLY UPR LVL FLOW. HWVR PTN IS JUST PROGRESSIVE ENOUGH TO BRING FNT INTO FA BY THU AND FRI WITH POTENTIAL FOR MORE LCLLY HVY RAINS. THERE COULD BE A WEAK SHRT WV PASSING THRU RGN ON WED BUT WITH LTL SFC CNVGNC NOTED AND BACLIN ZN TO NW...WL LEAVE FCST DRY FOR NOW. .DSM...NONE SMALL
In the hours before
Special weather statement, Jun 6, 1:01 PM CDT, 5 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-062300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT SUN JUN 6 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA. DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE POSSIBLE. AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK. TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL 1000 PM. METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR. FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT... THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND 400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE BROKEN LINE OF STORMS. PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO POSSIBLE. JUNGBLUTH
Special weather statement, Jun 6, 1:01 PM CDT, 5 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-062300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT SUN JUN 6 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA. DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE POSSIBLE. AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK. TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL 1000 PM. METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR. FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT... THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND 400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE BROKEN LINE OF STORMS. PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO POSSIBLE. JUNGBLUTH
Local storm report, Jun 6, 5:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN JUN 06 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM KIMBALLTON IA 60 MPH TSTM GUST
06/06/99 AUDUBON
0300 PM GILMORE CITY IA 1.5 INCH HAIL
06/06/99 POCAHONTAS FROM KCCI TV
0315 PM MANSON IA .75 INCH HAIL
06/06/99 CALHOUN FROM NWS SPOTTER
0322 PM SCRANTON IA .75 INCH HAIL
06/06/99 GREENE FROM NWS SPOTTER
0335 PM ALGONA MUNI ARPT IA 1.5 INCH HAIL
06/06/99 KOSSUTH
0338 PM 5 N ALGONA IA 1 INCH HAIL
06/06/99 KOSSUTH 2 TO 3 MILE WIDE SWATH
0340 PM 2 S OTHO IA TORNADO
06/06/99 WEBSTER
0350 PM OTHO IA TORNADO
06/06/99 WEBSTER
0350 PM DUNCOMBE IA 65 MPH TSTM GUST
06/06/99 WEBSTER FROM NWS SPOTTER
0350 PM WHITTEMORE IA 1.75 INCH HAIL
06/06/99 KOSSUTH FROM KCID RADIO
0353 PM BANCROFT IA 1.75 INCH HAIL
06/06/99 KOSSUTH FROM KOSSUTH COUNTY
SHERIFF
0410 PM 10 S CLARION IA TORNADO
06/06/99 WRIGHT PUBLIC REPORT
0419 PM BELMOND IA TORNADO
06/06/99 WRIGHT FROM WRIGHT COUNTY
SHERIFF
0427 PM 1 SE GARNER IA TORNADO
06/06/99 HANCOCK POSSIBLE TORNADO...FROM
GARNER POLICE DEPT
0430 PM 1 SE DOWS IA TORNADO
06/06/99 FRANKLIN PUBLIC REPORT
0441 PM 5 W HAMPTON IA TORNADO
06/06/99 FRANKLIN
0446 PM 3 S MASON CITY IA TORNADO
06/06/99 CERROGORDO PUBLIC REPORT
0450 PM 5 NE ROCKWELL IA 60 MPH TSTM GUST
06/06/99 CERROGORDO
SMALLLocal storm report, Jun 6, 5:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN JUN 06 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM KIMBALLTON IA 60 MPH TSTM GUST
06/06/99 AUDUBON
0300 PM GILMORE CITY IA 1.5 INCH HAIL
06/06/99 POCAHONTAS FROM KCCI TV
0315 PM MANSON IA .75 INCH HAIL
06/06/99 CALHOUN FROM NWS SPOTTER
0322 PM SCRANTON IA .75 INCH HAIL
06/06/99 GREENE FROM NWS SPOTTER
0335 PM ALGONA MUNI ARPT IA 1.5 INCH HAIL
06/06/99 KOSSUTH
0338 PM 5 N ALGONA IA 1 INCH HAIL
06/06/99 KOSSUTH 2 TO 3 MILE WIDE SWATH
0340 PM 2 S OTHO IA TORNADO
06/06/99 WEBSTER
0350 PM OTHO IA TORNADO
06/06/99 WEBSTER
0350 PM DUNCOMBE IA 65 MPH TSTM GUST
06/06/99 WEBSTER FROM NWS SPOTTER
0350 PM WHITTEMORE IA 1.75 INCH HAIL
06/06/99 KOSSUTH FROM KCID RADIO
0353 PM BANCROFT IA 1.75 INCH HAIL
06/06/99 KOSSUTH FROM KOSSUTH COUNTY
SHERIFF
0410 PM 10 S CLARION IA TORNADO
06/06/99 WRIGHT PUBLIC REPORT
0419 PM BELMOND IA TORNADO
06/06/99 WRIGHT FROM WRIGHT COUNTY
SHERIFF
0427 PM 1 SE GARNER IA TORNADO
06/06/99 HANCOCK POSSIBLE TORNADO...FROM
GARNER POLICE DEPT
0430 PM 1 SE DOWS IA TORNADO
06/06/99 FRANKLIN PUBLIC REPORT
0441 PM 5 W HAMPTON IA TORNADO
06/06/99 FRANKLIN
0446 PM 3 S MASON CITY IA TORNADO
06/06/99 CERROGORDO PUBLIC REPORT
0450 PM 5 NE ROCKWELL IA 60 MPH TSTM GUST
06/06/99 CERROGORDO
SMALLLocal storm report, Jun 6, 5:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN JUN 06 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM AUDUBON ARPT IA 60 MPH TSTM GUST
06/06/99 AUDUBON FROM AUDUBON AWOS
SMALLLocal storm report, Jun 6, 5:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN JUN 06 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM AUDUBON ARPT IA 60 MPH TSTM GUST
06/06/99 AUDUBON FROM AUDUBON AWOS
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 32 min |
| Jun 5, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 36 min |
| Jun 6, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 33 min |
| Jun 6, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 36 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Webster | 31 min |
| Jun 6, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 34 min |
| Jun 6, 3:39 PM CDT | Tornado Warning | DMX | Webster | 36 min |
| Jun 6, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 32 min |
| Jun 6, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 32 min |
| Jun 6, 4:13 PM CDT | Tornado Warning | DMX | Wright | 32 min |
| Jun 6, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 30 min |
| Jun 6, 4:33 PM CDT | Tornado Warning | DMX | Franklin | 32 min |
| Jun 6, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 35 min |
| Jun 6, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 33 min |
| Jun 6, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jun 6, 6:29 PM CDT | Tornado Warning | DMX | Adair, Cass | 31 min |
| Jun 6, 6:36 PM CDT | Tornado Warning | DMX | Boone, Greene, Webster | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.